Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 106, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 1, 2003, 3:38 PM CDT for Lee County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 3:38 PM CDT (20:38 UTC)
- Expired
- May 1, 2003, 4:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Lee County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1228 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
528
WUUS54 KMEG 012038
SVRMEM
MSC081-012130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT THU MAY 1 2003
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL 430 PM CDT.
* AT 333 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
BLAIR...MOVING EAST AT 20 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 430 PM CDT INCLUDE...
BLAIR...
SALTILLO...
GUNTOWN...
BALDWYN...
PRATTS FRIENDSHIP...
.DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.
LAT...LON 3440 8882 3429 8881 3432 8855 3453 8855
3451 8872What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:04 PM CDT, 34 minutes earlier.
Area forecast discussion, May 1, 3:04 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 304 PM CDT THU MAY 1 2003 19Z SFC MAP PLACES A COLD FRNT FROM C IL THRU C MO AND INTO AN AREA OF LOW PRESSURE OVER E OK. A LINE OF CONVECTION DEVELOPED ACROSS W TN THIS AFTERNOON WHEN AN OUTFLOW BNDRY FROM MCC INTERACTED W/ HIGHLY UNSTABLE ENVIRONMENT. EXPECT THAT SVR THREAT WILL DIMINISH TONIGHT CONSIDERING THE COLD POOL LAID BY AFT CONVECTION SITUATED NEAR THE SFC. BY MORNING...THE FRONT WILL BE ENTERING THE REGION AGAIN AND THE THREAT FOR SVR WX WILL ONCE AGAIN PRESENT ITSELF AS ATMOSPHERE BECOME UNSTABLE TOWARDS MORNING. PRIMARY SVR THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS GIVEN THE STRONG LOW LEVEL WIND FIELDS AND LOW WET BULB ZERO HGTS. WIND SHEAR PROFILES WOULD NOT SUPPORT WIDESPREAD TORNADIC DEVELOPMENT...ALTHOUGH CANT RULE OUT AN ISOLATED TORNADO. HIGH PRESSURE BUILDS IN FOR SATURDAY AS FRNT MOVES TOWARD GULF COAST THEN TAILS BACK OVER N TX INTO THE NEXT SYSTEM. THIS SYSTEM ARRIVES LATE SAT NITE INTO EARLY TUES. POSSIBLY ANOTHER ACTIVE COUPLE OF DAYS. HIGH PREESURE BUILDS IN FOR MID WEEK AND WX SETTLES DOWN. COORD W/ SPC...THANKS. .PRELIM NUMBERS... MEM 64/80 60/78 60 463 MKL 62/79 55/75 53 463 JBR 62/79 55/75 56 443 TUP 64/82 60/80 56 463 .MEG...SVR T-STORM WATCH FOR SOUTHWEST TN AND EXTREME N MS UNTIL 22Z. VALLE
Hazardous weather outlook, May 1, 10:05 AM CDT, 5 hours 33 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1005 AM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY A COLD FRONT WILL APPROACH THE MID SOUTH FROM THE NORTHWEST TODAY AND MOVE INTO THE AREA TONIGHT. IN THE WARM MOIST UNSTABLE AIR AHEAD OF THE FRONT THUNDERSTORMS WILL SPREAD ACROSS THE MID SOUTH THIS MORNING THROUGH TONIGHT. SOME STORMS WILL BE SEVERE THIS MORNING ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. THESE STORMS WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE THUNDERSTORMS WILL SPREAD ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY WITH THE GREATEST CHANCE COMING ON SUNDAY AS A WARM FRONT LIFTS NORTH THROUGH THE AREA AND AGAIN ON TUESDAY AS A COLD FRONT SWEEPS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, May 1, 11:34 AM CDT, 4 hours 4 minutes before
ARZ026-027-011645- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1134 AM CDT THU MAY 1 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT COUNTIES. A GROWING THUNDERSTORM WAS LOCATED NEAR GREENFIELD AT 1134 AM CDT...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL IS POSSIBLE WITH THIS STORM ALONG WITH HEAVY RAIN AND DEADLY LIGHTNING. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF BAY AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 12:10 PM CDT, 3 hours 28 minutes before
MOZ115-011730- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1210 PM CDT THU MAY 1 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY. THE THUNDERSTORM THAT EARLIER PROMPTED A SEVERE THUNDERSTORM WARNING HAS MOVED EAST OF PEMISCOT COUNTY. SHOWERS WILL CONTINUE UNTIL AFTER 1230 PM.
Special weather statement, May 1, 1:35 PM CDT, 2 hours 3 minutes before
ARZ008-009-017-018-026>028-MOZ113-115-012000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 135 PM CDT THU MAY 1 2003 SEVERE THUNDERSTORM WATCH NUMBER 195 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN ARKANSAS... CLAY CRAIGHEAD GREENE LAWRENCE MISSISSIPPI POINSETT RANDOLPH IN MISSOURI... DUNKLIN PEMISCOT VALLE
Special weather statement, May 1, 1:43 PM CDT, 1 hour 55 minutes before
MSZ002-003-TNZ089-011900- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 143 PM CDT THU MAY 1 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON...FAYETTE AND MARSHALL COUNTIES. WAS LOCATED OVER SLAYDEN AT 143 PM CDT...MOVING EAST AT 10 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN BENTON...FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 1, 2:21 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
221 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1053 AM PARAGOULD AR WIND DAMAGE
05/01/03 GREENE MOBILE HOME OVERTURNED.
REPORTED BY POLICE.
1215 PM SOUTH FULTON TN 60 MPH WIND GUST
05/01/03 OBION REPORTED BY SPOTTER.
1215 PM 1N FINLEY TN WIND DAMAGE
05/01/03 DYER TREES AND POWERLINES
DOWN. REPORTED BY POWER
COMPANY.
1215 PM DYERSBURG TN TORNADO
05/01/03 DYER AT THE INTERSECTION OF RT
412 AND HIGHWAY 51.
REPORTED BY DYER COUNTY
EMA.
1225 PM MARTIN TN WIND DAMAGE
05/01/03 WEAKLEY TREES DOWN. REPORTED BY
WEAKLEY COUNTY SHERIFFS
OFFICE.
1244 PM BRAZIL TN 1.25 INCH HAIL
05/01/03 GIBSON REPORTED BY GIBSON COUNTY
EMA.
1245 PM MARION AR 0.88 INCH HAIL
05/01/03 CRITTENDEN REPORTED BY CRITTENDEN
COUNTY SHERIFFS OFFICE.
1255 PM MILAN TN 1.00 INCH HAIL
05/01/03 GIBSON REPORTED BY SPOTTER.
0100 PM 2NW JACKSON TN WIND DAMAGE
05/01/03 MADISON SEVERAL HOMES DAMAGED.
REPORTED BY MADISON
COUNTY EMA.
0105 PM 1S BROWNSVILLE TN WIND DAMAGE
05/01/03 HAYWOOD TREES DOWN. REPORTED BY
HAYWOOD COUNTY EMA.
0115 PM JACKSON TN WIND DAMAGE
05/01/03 MADISON TREES DOWN. REPORTED BY
MADISON COUNTY EMA.Special weather statement, May 1, 2:57 PM CDT, 41 minutes before
MSZ012-012015- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 257 PM CDT THU MAY 1 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PANOLA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF SARDIS AT 257 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN PANOLA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 1:19 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 41 min |
| May 1, 1:54 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 36 min |
| May 1, 2:00 PM CDT | Severe Thunderstorm Warning | MEG | Tate, Tunica | 45 min |
| May 1, 2:19 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 41 min |
| May 1, 2:35 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tippah | 40 min |
| May 1, 3:21 PM CDT | Severe Thunderstorm Warning | MEG | Union | 39 min |
| May 1, 3:48 PM CDT | Severe Thunderstorm Warning | MEG | Pontotoc | 42 min |
| May 1, 3:51 PM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 24 min |
| May 1, 4:09 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba | 51 min |
| May 1, 4:17 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw | 43 min |
| May 1, 4:27 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Monroe | 48 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.